Jump to content
Lynn260

Lynn260: Sertraline withdrawal

Recommended Posts

Lynn260

I stopped Sertraline 10 weeks ago. I was ok for a few weeks but then the symptoms became brutal. Severe head pressure, waterlogged head feeling, nausea, acid reflux, sleep disturbance and brain zaps. 

I went down from 150mg in January to 25mg at the end of march before stopping. I now feel desperate. My symptoms are awful. I take a small dose of clomazapine twice a day but I wake with agitation often several times in the night. Will this awful experience improve? I do not feel depressed or even too anxious but the agitation and other symptoms are grinding me down. Please help!

lynn

Share this post


Link to post
Petunia

Welcome Lynn

I'm sorry you are feeling unwell since stopping Sertraline, from what you have written is sounds like you are experiencing withdrawal symptoms, this is not uncommon, especially after a fast taper, which is what you did. I was the same, I tapered over the course of 2 - 3 months, and then stopped, thinking I had done the right thing, but I ended up in delayed, protracted withdrawal which has taken a long time to recover from.

 

We suggest reducing by no more than 10% of the current dose every 4 weeks, this reduces the risk of withdrawal symptoms arising. Please read through this which will explain why:

  

Why taper by 10% of my dosage?  (The general philosophy of gradual tapering)

 

Do you have any Sertraline left? Reinstatement of a very small amount might reduce or stop your symptoms. There's no guarantee, especially because its been 10 weeks since you stopped, but its possible. Reinstatement of a small amount of the drug can often work well to alleviate withdrawal symptoms. According to medical knowledge, reinstatement is the only way to alleviate withdrawal. Reinstatement is best done immediately upon appearance of symptoms. The more time that passes, the less likely it is to work. Once you have stabilized on a low dose of the drug, then a slower, safer taper can be started. Here is some information about reinstatement to help you decide if its something you would like to try:  About reinstating and stabilizing to stop withdrawal symptoms

 

How long were you taking Sertraline? Do you mean Clonazepam or Clozapine?  I can't find any information about clomazapine. When did you start taking this? Are you taking any other medications, or have you started or stopped any over the last few years?

 

We ask members to put their drug and withdrawal history in the signature section. It appears below each of your posts and helps us to help you. Here are instructions for how to do it:

 

Please put your withdrawal history in your signature

 

When we have a bit more information, we may be able to offer some suggestions, but for now don't make any more changes, carefully read through the reinstatement topic and let us know if its something you might want to try. We could help you decide what dose to reinstate. Even if you choose not to reinstate, you will recover, but I don't know how long it will take, everyone is different and it can take anywhere from a few months to years in some cases.

 

Here are a few more topics which may be useful:

 

Tips for tapering off Zoloft (sertraline)

 

The Windows and Waves Pattern of Stabilization

 

Rate symptoms daily to track patterns and progress

 

Dr. Joseph Glenmullen's withdrawal symptom checklist

 

What is withdrawal syndrome?

 

symptoms and self care

 

You can use this thread as your ongoing journal to track progress, write about symptoms, ask questions and communicate with the community, add to it whenever you want. Its a good idea to bookmark it or follow it, so its easy to find again. 

 

Petunia.

 

 

Share this post


Link to post
Lynn260

Thanks Petunia

your reply was very helpful. 

One of my biggest worries is that my symptoms are very brutal. My Dr suggested I try Escitalopram which I took last week for four days. I had the most awful nausea, vomit and headaches so he advised to stop taking it. I now have a terrible morning agitation, head pressure, waterlogged and foggy and some acid reflux and general feeling of unwell. 

I have thought about the reinstatement of Sertraline but I am worried that it just may not work after 11 weeks of being off it.  My sleep has been a bit better so at least I have some respite from these symptoms at night. 

I worry that you say withdrawal could last years. How would I know whether my symptoms are withdrawal or some kind of relapse?

many thanks

wendy

Share this post


Link to post
ChessieCat

Hi Lynn, this is what you asked in the PM you sent me.  I have quoted it here so that I can respond to your question straight away and in context.

 

10 hours ago, Lynn260 said:

aftet 9 weeks of no Sertraline my symptoms seem more like withdrawal rather than relapse. My sleep has become disrupted and I have nausea and some anxiety. I am not depressed but anxious about getting better. I wake up feeling agitated so I take a bit of clomazapine. Do wd symptoms get better over time? I seem to have felt worse the longer it has taken? 

 

The only known way to reduce withdrawal symptoms is to reinstate the drug which you stopped taking.  SA's suggestion is to try a small amount to see how you react.  Please carefully read Post #1 of this topic:  About reinstating and stabilizing to reduce withdrawal symptoms

 

Please do not go back to the same dose you were taking.  Your brain will have already made some adaptation during the 9 weeks you have been off the drug.  If you decide that you wish to try reinstatement we can suggest a dose.

Share this post


Link to post
Lynn260

After 9 weeks off Sertraline I have restarted with 25mg. I was getting terrible head pressure, nausea and acid reflux. My head feels constantly waterlogged and I have tinnitus. The strange thing is that I wake every 90 minutes throughout the night. I was told that Sertraline should help with the sleep/wake cycle. I also was getting agitation before going back on it do I am hoping it will help with that. Does anyone have a view on whether my symptoms were still withdrawal? The problem was that they were getting worse with no windows of relief.

lynn

Share this post


Link to post
ChessieCat
11 hours ago, Lynn260 said:

After 9 weeks off Sertraline I have restarted with 25mg.

 

From you signature:  25mg two weeks. Stopped Sertraline end March 2018. 

 

On 6/3/2018 at 7:59 AM, ChessieCat said:

Please do not go back to the same dose you were taking.  Your brain will have already made some adaptation during the 9 weeks you have been off the drug.  If you decide that you wish to try reinstatement we can suggest a dose.

 

After being off 25mg for 9 weeks, restarting at that dose is not recommended.  As stated in my previous post:  Please carefully read Post #1 of this topic:  About reinstating and stabilizing to reduce withdrawal symptoms

 

If you have only been taking 25mg for 1-3 doses you could reduce back to 5mg.  You can make your own liquid from tablets see:  Tips for tapering off Zoloft (sertraline)

 

The idea of reinstating isn't to get rid of withdrawal symptoms completely but to bring them to a bearable level.  SA suggests starting with a low dose and increasing if needed instead of starting with a dose which might be too high.

 

Please Keep Notes on Paper

 

Please update and simplify your drug signature.  Account Settings – Create or Edit a signature  Only dates, drugs, doses, no symptoms or diagnoses.  The mods need to be able to see your drug history at a glance.  Thank you.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.